Alert archive / Nebraska / High Wind Warnings in 2024
High Wind Warning 39, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Nov 19, 2024, 1:02 PM MST for Dawes County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2024, 1:02 PM MST (20:02 UTC)
- Expired
- Nov 19, 2024, 5:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Cheyenne, WY
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -202 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867 WWUS75 KCYS 192002 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 102 PM MST Tue Nov 19 2024 NEZ002-200000- /O.NEW.KCYS.HW.W.0039.241119T2002Z-241120T0000Z/ Dawes County- Including the cities of Chadron St Park and Chadron 102 PM MST Tue Nov 19 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Dawes County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ110-116-200415- /O.CON.KCYS.HW.A.0038.241120T0300Z-241121T0000Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Pumpkin Vine, Arlington, Vedauwoo, Elk Mountain, and Buford 102 PM MST Tue Nov 19 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 PM MST THIS EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie, and North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From 8 PM MST this evening through Wednesday afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Rubin
2 follow-up statements
534 WWUS75 KCYS 192039 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 139 PM MST Tue Nov 19 2024 WYZ110-116-201200- /O.UPG.KCYS.HW.A.0038.241120T0300Z-241121T0000Z/ /O.NEW.KCYS.HW.W.0040.241120T0300Z-241121T0000Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Pumpkin Vine, Arlington, Vedauwoo, Elk Mountain, and Buford 139 PM MST Tue Nov 19 2024 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie, and North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From 8 PM this evening to 5 PM MST Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ NEZ002-200000- /O.CON.KCYS.HW.W.0039.000000T0000Z-241120T0000Z/ Dawes County- Including the cities of Chadron St Park and Chadron 139 PM MST Tue Nov 19 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Dawes County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Rubin
953 WWUS75 KCYS 192352 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 452 PM MST Tue Nov 19 2024 NEZ002-200100- /O.EXP.KCYS.HW.W.0039.000000T0000Z-241120T0000Z/ Dawes County- Including the cities of Chadron and Chadron St Park 452 PM MST Tue Nov 19 2024 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds have diminished below warning thresholds across Dawes County. Therefore, the High Wind Warning will be allowed to expire on time this evening. $$ WYZ110-116-201100- /O.EXT.KCYS.HW.W.0040.241120T0000Z-241121T0000Z/ North Snowy Range Foothills-South Laramie Range- Including the cities of Pumpkin Vine, Buford, Vedauwoo, Arlington, and Elk Mountain 452 PM MST Tue Nov 19 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie, and North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 5 PM MST Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Winds have increased a little earlier than expected. Therefore, the start time of the High Wind Warning begins immediately. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Trudel
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 19, 10:39 AM MST, 2 hours 23 minutes earlier. Its key messages:
- Much colder and blustery conditions are expected today, with scattered snow showers/flurries in the afternoon.
- Yet another round of strong winds is possible in the wind prone areas along Interstate 80 this evening through Wednesday. High Wind Watches have been issued.
Area forecast discussion, Nov 19, 10:39 AM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1039 AM MST Tue Nov 19 2024
.KEY MESSAGES...
- Much colder and blustery conditions are expected today, with
scattered snow showers/flurries in the afternoon.
- Yet another round of strong winds is possible in the wind
prone areas along Interstate 80 this evening through
Wednesday. High Wind Watches have been issued.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 430 AM MST Tue Nov 19 2024
The storm system that brought in a cold front last evening is
now visible on satellite racing northward across Minnesota.
Breezy to windy conditions remain across the area, but overall
parameters are less favorable to high winds than they were last
evening. Strong cold air advection in its wake is leading to a
chilly start to our Tuesday as a trough settles in over the
Rockies. The very strong mid- latitude cyclone setting up over
the Northern Plains today will usher in an unusual arctic
airmass into its southwest flank over our area. By late
afternoon, ensemble means show 500-mb temperatures dropping to
near climatological minimums, despite no risk of surface
temperatures near record cold values. This is due to a fairly
impressive stratospheric intrusion on the backside of the
cyclone, pushing dynamic tropopause heights to as low as 5-km
AGL or around 400 to 450-mb. With the relatively mild surface
temperatures, lapse rates this afternoon are expected to be
nearly dry-adiabatic and actually fairly moist outside of the
shallow but very dry boundary layer. A final lobe of vorticity
rotating around the backside of the synoptic scale trough today
and the left exit region of a modest jet streak will provide
enough of a nudge to increase snow shower activity coverage in
the late morning hours. This will be mainly along and west of
the Laramie range, but expect some radar echoes to spill further
east. Dewpoint depressions will be quite a bit lower east of
I-25 though, so getting measurable precipitation will be much
harder. The atmospheric dynamics are not very favorable to snow
squall activity today, but the thermodynamic profiles are
enough to mention the possibility. The main uncertainty will be
the dry boundary layer, and if the instability/moisture will be
enough to overcome that without much dynamic forcing. Most
likely, we see scattered snow shower activity, but likely not
reaching SQW criteria. The backside of the stratospheric
intrusion reaches the area between about 00z and 06z, which will
rapidly reduce lapse rates and shut off any snow shower
activity this evening.
While the wind will be ever present through the day today, high
winds are not favored. In-house guidance gives about a 20-40% chance
of winds exceeding 50 knots in the various wind prone areas during
the daytime hours, with the highest probabilities over the I-80
summit during the afternoon. While the synoptic dynamics don't point
to high winds during the day, the wild card will be mesoscale
dynamics associated with any aforementioned snow shower activity.
Thus, winds will still need a close eye today. While today can't
really be considered a break from the wind, the little reprieve is
expected to end this evening as the jet streak translates overhead
this evening and expanding ridging to the southwest helps increase
pressure/height gradients over the area. 700-mb winds will also be
on the increase, with models indicating 50 to 60 knot winds over the
wind prone areas tonight into Wednesday. Model guidance shows a
surface trough setting up just east of the Laramie range crest,
which may make it difficult to gets winds into the I-25 corridor. As
a result, opted to issue a High Wind Watch for just the
Arlington/Elk Mountain and I-80 summit zones, but later shifts will
need to take another look at Bordeaux and the Laramie Range
foothills for possible expansion. Elsewhere, the ridge building in
will promote a rapid warm-up for Wednesday, but breezy to windy
conditions remaining. Highs should be near to just a few degrees
cooler than average Wednesday with plentiful sunshine.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 430 AM MST Tue Nov 19 2024
The medium range to extended forecast will have an active weather
pattern to discuss. Above average temperatures to round the week
will also have gusty winds to go with it. With the gusty winds
favored in the wind prone and gap areas, downslope effects are
anticipated. This will potentially increase fire weather concerns on
the lee side of the Laramie Range foothills through the end of this
week. By the weekend, we will have a cold front ushered into the
area, resulting in temperatures being brought back down to normal
readings for the last week of November. The cold to chilly
temperatures are anticipated to stick around as multiple weather
disturbances trek through the Intermountain West area, bringing a
couple chances for precipitation to the region through the early to
mid-week timeframe.
Daytime highs on Thursday are anticipated to be approximately 5-10
degrees above normal due to an upper level ridge amplifying across
the Intermountain West toward the northern Plains. Dry air and
breezy winds are favored for gap areas of southeast WY, which will
elevate fire weather concerns. Temperatures on the lee side of the
Central and South Laramie Range will be in the middle to upper 50s,
with areas further west in the upper 40s to lower 50s for a daytime
maximum. Expect diurnal wind gusts of 30-40mph for several areas
across southeast WY, especially the higher terrain. Minimum RH
values will decrease to 20-30 percent for most areas of the forecast
region for Thursday.
The dry and above average temperatures continue on Friday as 700mb
temperatures of +3C to +7C mix down to the surface by midday. 850mb
temperatures will surge in the NE Panhandle to +10C to +16C. This
will translate to daytime highs in the middle 50s to middle 60s for
the I-25 corridor, and spill eastward into the NE Panhandle. Areas
further west of the Laramie Range will still see daytime highs in
the lower elevations in the low to middle 50s. This is approximately
10-15 degrees above normal for the entire cwa for the second half of
November. Breezy diurnal winds will keep the foothills east of the
Laramie Range on the dry side, as minimum RH values decrease to the
upper teens to lower 20 percentile. By Friday evening, we will be on
the back end of the upper level ridge as the ridge axis
propagates toward the Northern Plains and Canadian Provinces.
The breezy winds are favored to continue during the overnight
hours, thus we will have a slightly warmer overnight low
temperature for the foothills of the Laramie Range. The thermal
belt or nighttime radiation inversion will be realized in the
higher terrain, and spill further to the east towards the I-25
corridor.
Saturday looks to have the remnants of an atmospheric river
ultimately propagate toward the east off the CA and Pacific
Northwest coastlines. The majority of the energy for precipitation
is likely to be dissipated as it traverses the Great Basin towards
our cwa. However, an active wind regime looks to be entertained for
our gap and wind prone areas on Saturday and Sunday as a cold front
sweeps through the area. Mountain wave activity is modeled pretty
good on the GFS and Canadian deterministic output at H5 and H3. The
GFS is particularly aggressive with a potential 100 to 140 knot jet
streak propagating over our cwa. If trends continue, we could be
seeing a potential strong signal for a high wind/bora event. Cool
air at 700mb is progged to take its time to arrive, with an Arctic
blast of cold air potentially making its way to our southern borders
by late Monday and Tuesday of next week. Have nudged the daytime
highs down a degree or two for the extended forecast, as highs in
the 30s and 40s will be anticipated. Confidence for any accumulating
snowfall during the arrival of the cold front into early next week
looks to be in the Sierra Madre and Snowy Mountain ranges. Stay
tuned as an active weather pattern is in store for the region the
next week or so.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1033 AM MST Tue Nov 19 2024
VFR conditions and strong westerly wind will dominate the
forecast at all terminals today. Expect some scattered MVFR cigs
at RWL and possibly LAR this afternoon however prevailing IFR is
not expected. Winds at the surface will relax overnight but
strong winds aloft will remain resulting in wind shear at all
terminals.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 8 PM MST this evening through Wednesday
afternoon for WYZ110-116.
NE...None.
&&
SHORT TERM...MN
LONG TERM...BW
AVIATION...MACHazardous weather outlook, Nov 19, 4:35 AM MST, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 435 AM MST Tue Nov 19 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-201145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 435 AM MST Tue Nov 19 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT - Much colder and blustery conditions are expected today, with scattered snow showers/flurries in the afternoon. - Yet another round of strong winds is possible in the wind prone areas along Interstate 80 this evening through Wednesday. High Wind Watches have been issued. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Nov 19, 12:48 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1248 PM MST Tue Nov 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM Non-Tstm Wnd Gst Chadron 42.83N 103.00W
11/19/2024 M63 MPH Dawes NE ASOS
&&Local storm report, Nov 19, 12:58 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1258 PM MST Tue Nov 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM Non-Tstm Wnd Gst Chadron 42.83N 103.00W
11/19/2024 M66 MPH Dawes NE ASOS
&&Nearby
High Wind Warnings in Nebraska, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.